Lesson

Management of Opioid Overdose

Although encountered by all levels of EMS, the management of an opioid overdose largely involves skills at the Basic Life Support level, primarily managing airway. ALS and Critical Care Paramedics can bring more skills to bear in managing the airway and other side effects of the drug overdose, such as a widened QRS complex. Depending on the local scope of practice, ALS may also be the only service equipped with Naloxone (Narcan), a powerful opioid overdose reversal agent.

Conduct a comprehensive scene survey to get a good idea of your setting and surroundings. Opioid overdoses are not always the result of illegal drug activity; elderly patients can accidentally overdose and children may find a family member's pills. Furthermore, the bystanders of such events are just as variable. Bystanders at a family member’s accidental overdose can be as emotional and erratic as bystanders at an illegal drug overdose. Gauge the situation accordingly and be prepared to back away should the situation become dangerous to yourself or your partner. If necessary, police officers should be called to secure the scene.

As with all overdoses, it is important to get a detailed understanding of the overdose. If the patient is not conscious or able to answer these questions, bystanders may be able to help:

  • What drugs/medications? - This is important to understand the potential seriousness of the symptoms and also to understand what side effects to prepare for. Other medications, such as anti-hypertensives and benzodiazepines, can significantly increase the severity of the overdose.
  • How much was taken? - This is important to have an idea of how severe the overdose symptoms may become.
  • When was it taken? This will give an idea of when the symptoms will likely develop or when the severity will peak.
  • If necessary, call a poison control center for more information.

Turning to the patient themselves, an initial assessment will reveal the severity of the situation. Level of consciousness, airway, breathing, and circulation will usually be the first assessments. Remember that a patient that is not experiencing severe respiratory depression is not overdosing on opioids, even if unconscious. However, patients experiencing respiratory depression must be rapidly managed with airway control and supplemental ventilation with oxygen. This is especially critical with children, who decompensate quickly with a diminished respiratory drive.

Once the ABCs are well managed, a detailed assessment of the patient can be completed. If there are no further issues to deal with, a transport decision can be made. An opioid overdose is most likely a serious emergency requiring rapid transportation and hospital pre-alert. 

Naloxone (Narcan) is an effective opioid overdose reversal agent. It is an opioid antagonist, meaning it binds to the same receptors as opioids, but does not elicit an effect. In the body, it forces the opioid off the receptor and binds with the receptor itself, giving the body time to process the opioid. Remember that with narcan administration, the goal is not the complete reversal of the overdose, but merely the reversal of overdose symptoms (respiratory depression, hypotension, etc.). It can be administered intranasally, intramuscularly, or intravenously, as required. Refer to local protocols and scope of practice for appropriate routes and dosages. Note that with pediatrics suspected of an accidental overdose, the dosages are usually higher - the goal in pediatric overdoses is often the complete reversal of the overdose as pediatrics are far more vulnerable to decreased respiratory drives. The notable exception with pediatrics are children born with opioid dependency, in which case doses must be titrated to the desired effect of returning respiratory drive without inducing withdrawal symptoms. It is strongly recommended to contact medical control for directions in these circumstances. 

It is important to note that naloxone is not a solution in itself. This is especailly the case with larger doses of opioids or with stronger opioids. Modern opioids can have significantly longer half-lives than naloxone and a stronger affinity for receptors. This means that patients who have received a dose of narcan and have a restored respiratory drive are at risk of ‘rebound opioid toxicity’ when the naloxone has been processed by the body. Repeated doses may be required to support the patient’s respiratory drive.

As with all medications, there is the potential for side effects following naloxone administration. These are especially acute in patients who are physically dependent on opioids. Side effects can range from pain, tremors and weakness, to vomiting, aggressive behavior, hypertension, and tachycardia. There is also the possibility of negating the effects of the depressant in a polypharmacy overdose. In the case of a patient who has taken both stimulants (such as cocaine or methamphetamine) alongside the depressant (opioid), narcan may remove the sedative effects, resulting in a patient under the effects of a stimulant. These patients may be aggressive and require restraints or medical sedation.

Attribution

Compendium of Pharmaceuticals and Specialties, online version (CPS). Opioids. Last Revised October 2017. © Canadian Pharmacists Association, 2015. All rights reserved.

Compendium of Pharmaceuticals and Specialties, online version (CPS). Narcan Nasal Spray. Last Revised March 2017. © Canadian Pharmacists Association, 2015. All rights reserved.

Pattison, K.T., 2008; Opioids and the control of respiration, British Journal of Anesthesia,100(6):747-758. https://www.medscape.com/viewarticle/580944.

 

Activities Status